Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 64, NWS Tucson, AZ

August 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 10:45 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 10:45 PM MST (05:45 UTC)
Expired
Aug 14, 2008, 12:45 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:35 PM MSTFLASH FLOOD4 Ne Tucson, AZAT LEAST 2FT OF WATER FLOWING IN ALAMO WASH AT GLENN AVE. WASH RECEEDED THROUGH 1030PM BEFORE RISING ANOTHER 1.5FT IN ONE HOUR FROM A SECOND ROUND OF HEAVY RAIN. PIMA COUNTY FLOOD CONTROL STREAM GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140545
FFWTWC
AZC019-140745-
/O.NEW.KTWC.FF.W.0064.080814T0545Z-080814T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1045 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES TUCSON

* UNTIL 1245 AM MST

* AT 1035 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS REDEVELOPING ACROSS NORTHEASTERN PIMA COUNTY. 
  COMBINED WITH EARLIER RAINFALL AMOUNTS UP TO 2 INCHES IN SOME
  LOCATIONS...FLASH FLOODING IS EXPECTED TO BE A CONCERN INTO THE
  EARLY MORNING HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUCSON...SABINO CANYON...REDINGTON...SUMMERHAVEN.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BIG 
WASH...SUTHERLAND WASH...BUEHMAN CANYON...SABINO CREEK...RILLITO 
RIVER...TANQUE VERDE WASH...PANTANO WASH...DEER CREEK...CHALK 
CREEK...TURKEY CREEK...PAIGE CREEK...RINCON CREEK...BEAR 
CREEK...ALDER WASH...REDFIELD CANYON...CHIMNEY ROCK CREEK...AGUA 
CALIENTE WASH...VENTANA CANYON WASH...BIRD CANYON AND ESPERERO 
WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

THIS WARNING REPLACES AND EXPANDS THE PREVIOUSLY ISSUED FLASH FLOOD 
WARNING FOR THIS AREA.

LAT...LON 3244 11105 3249 11047 3217 11047 3213 11104

$$

MEYER
1 follow-up statement
000 
WGUS75 KTWC 140629
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 PM MST WED AUG 13 2008

AZC019-140745-
/O.CON.KTWC.FF.W.0064.000000T0000Z-080814T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1129 PM MST WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 1120 PM MST...THUNDERSTORMS HAD REDEVELOPED ACROSS MUCH OF 
EASTERN PIMA COUNTY. AFTER EARLIER RAINFALL AMOUNTS BETWEEN 1 AND 2 
INCHES ACROSS NORTHERN TUCSON AND MIDTOWN...ADDITIONAL RAINFALL UP 
TO 1 INCH IN THE PAST HOUR HAS INCREASED FLASH FLOOD CONCERNS ONCE 
AGAIN AND OVER A LARGER AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TUCSON...SABINO CANYON...REDINGTON...SUMMERHAVEN.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BIG 
WASH...SUTHERLAND WASH...BUEHMAN CANYON...SABINO CREEK...RILLITO 
RIVER...TANQUE VERDE WASH...PANTANO WASH...DEER CREEK...CHALK 
CREEK...TURKEY CREEK...PAIGE CREEK...RINCON CREEK...BEAR 
CREEK...ALDER WASH...REDFIELD CANYON...CHIMNEY ROCK CREEK...AGUA 
CALIENTE WASH...VENTANA CANYON WASH...BIRD CANYON AND ESPERERO WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3244 11105 3249 11047 3217 11047 3213 11104

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 9:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING
HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY
MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST
NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS
WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE
INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED
MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER
OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO
AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR
60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA
TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE
OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN
RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME.

NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE
OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER
FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE
LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS
OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE
PLAINS.

&&

.AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS
EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE
OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS
EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 13, 8:46 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 NNE TUCSON            32.31N 110.90W
08/13/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
            SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
            OUTAGE IN THE CATALINA FOOTHILLS.

&&

BTURNER
Local storm report, Aug 13, 8:53 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE TUCSON            32.23N 110.90W
08/13/2008  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
            MARBLE SIZE HAIL.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.